• FOLFOX side effects

    Asked by CarolLHRN on Thursday, January 26, 2012

    FOLFOX side effects

    I had my first FOLFOX infusion today. I am experiencing numbness in my forearms and knees. I know this is a side effect and lessons after each infusion. I was just wondering how long this side effects last. Couple days? Week?

    3 Answers from the Community

    • danellsar's Avatar

      Depends on the person, so I've heard. My husband had FOLFOX as his first line chemo, and he had extreme neuropathies in his hands and feet that he still has (10 mos later). They've gotten a lot better, but he still has numbness and tingling in his fingers and toes. Hope you don't get too extreme a reaction!!

      over 4 years ago
    • hessteh's Avatar

      Every one does has different reactions. Most common is cold sensitivity,ie touching or eating cold foods. I had some of that, but mostly my reactions during treatment were minimal, some flushing and dizziness the day of treatment. After treatment was over I got some neuropathy....tingling, numbness mostly in fingers. Not too bad but getting slightly worse 5 months after last Folfox. I also have venous insufficiency and the oxaliplatin induced neuropathy seems to have exacerbated the vein symptoms.

      over 4 years ago
    • IKickedIt's Avatar

      1 down! Yes, I had neuropathy after every treatment and the side effects resolved after about 5 or 6 days. They were more intense with each subsequent treatment, but resolved until the 8th treatment when it got worse and and my oncologist stopped the oxaliplatin fearing permanent damage. Apparently, there are different types of side effects. I had the cold sensitivity and eventually the numbing which is the one they are most concerned about. Be honest with the nurses and doctor when you see them next. I kept a journal and documented the side effects, duration and intensity.

      Unfortunately, as a friend who is an oncologist told me, oxaliplatin is the gift that keeps on giving. I had my last round of the oxaliplatin in August, but the numbing continued to get worse for a few more months. Finally, things started to turn around in December and my numbness in my hands, which had worked all the way down to the middle of my palms, has worked its way out and is only in my fingertips. I am so excited!! My feet still have a ways to go, but are improving.

      My nurses and doctor stressed the importance of telling them the truth since some of the side effects can cause permanent damage. It's caused by the oxaliplatin which is not the main chemo drug. It only adds a marginal benefit so they can adjust it (give over 3 hours vs. 2 hours which helps some people - not me) or eventually eliminate it. I had received 8 rounds of it and my doctor was confident that I had received enough benefit and stopped it then.

      over 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more colorectal (colon) cancer questions.  Also, don't forget to check out our Colorectal (Colon) Cancer page.